Alert archive / California / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 3, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 29, 2019, 5:16 PM PDT for San Bernardino County, California. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 29, 2019, 5:16 PM PDT (00:16 UTC)
- Expired
- Apr 29, 2019, 6:00 PM PDT
- In force
- 44 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Bernardino County, CA
The radar
The Edwards AFB radar (KEYX), 127 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 29, 5:30 PM PDT | HAIL 0.88 | 1 Wnw Ludlow, CA | PUBLIC REPORTED NICKLE SIZE HAIL ALONG INTERSTATE 40 NEAR LUDLOW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 0.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -104 m²/s²
- 0-3 km storm-relative helicity
- -72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
408
WUUS55 KVEF 300016
SVRVEF
CAC071-300100-
/O.NEW.KVEF.SV.W.0003.190430T0016Z-190430T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
516 PM PDT MON APR 29 2019
The National Weather Service in Las Vegas has issued a
* Severe Thunderstorm Warning for...
Central San Bernardino County in southern California...
* Until 600 PM PDT.
* At 514 PM PDT, a severe thunderstorm was located 12 miles southeast
of Afton Canyon Campground, or 27 miles south of Baker, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs and trees. Trucks and automobiles
on Interstate 40 should be prepared for strong
crosswinds.
* Locations impacted include...
Ludlow.
This includes Interstate 40 in California between mile markers 38 and
74.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3494 11642 3506 11612 3470 11572 3455 11631
TIME...MOT...LOC 0014Z 334DEG 12KT 3491 11624
HAIL...<.75IN
WIND...60MPH
$$
ASG2 follow-up statements
882 WWUS55 KVEF 300040 SVSVEF Severe Weather Statement National Weather Service Las Vegas NV 540 PM PDT MON APR 29 2019 CAC071-300100- /O.CON.KVEF.SV.W.0003.000000T0000Z-190430T0100Z/ San Bernardino CA- 540 PM PDT MON APR 29 2019 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR CENTRAL SAN BERNARDINO COUNTY... At 537 PM PDT, a severe thunderstorm was located just south of Ludlow and is currently nearly stationary. A storm chaser in the area has already reported nickle sized hail on Interstate 40 near Ludlow. HAZARD...60 mph wind gusts. Hail up to one inch possible. SOURCE...Radar indicated. IMPACT...Expect damage to roofs and trees. Locations impacted include... Ludlow. This includes Interstate 40 in California between mile markers 38 and 74. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3494 11642 3506 11612 3470 11572 3455 11631 TIME...MOT...LOC 0037Z 334DEG 12KT 3484 11620 HAIL...<.75IN WIND...60MPH $$ ASG
223
WWUS55 KVEF 300059
SVSVEF
Severe Weather Statement
National Weather Service Las Vegas NV
559 PM PDT MON APR 29 2019
CAC071-300108-
/O.EXP.KVEF.SV.W.0003.000000T0000Z-190430T0100Z/
San Bernardino CA-
559 PM PDT MON APR 29 2019
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 600 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still likely through 630 pm near Ludlow on Interstate 40.
LAT...LON 3494 11642 3506 11612 3470 11572 3455 11631
TIME...MOT...LOC 0058Z 334DEG 12KT 3481 11618
$$
ASGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:07 PM PDT, 3 hours 9 minutes earlier.
Area forecast discussion, Apr 29, 2:07 PM PDT, 3 hours 9 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 207 PM PDT Mon Apr 29 2019 .SYNOPSIS...Widespread showers and thunderstorms are likely though this evening as a low pressure system moves through the area. Additional showers are likely tomorrow across Lincoln county as a weak cold front pushes through the region. Warmer and drier conditions are expected for the remainder of the week with temperatures climbing above normal by the weekend. && .SHORT TERM...through Tuesday evening. Widespread convection is ongoing this hour as a compact closed low pivots out of Southern California and into the Four Corners region. High resolution forecast models have done a decent job today highlighting thunderstorm activity concentrated in Clark county this afternoon, and they continue to advertise this activity shifting into Northeast Clark, Lincoln, and Mohave Counties this evening. Steep lapse rates and strong forcing within a broadly diffluent flow pattern ahead of the low, along with moderate southerly shear have promoted a few stronger updrafts. Numerous reports of small, pea sized hail were received in the Vegas Valley. Even had a couple reports of hail up to the size of pennies. As activity consolidates and pushes eastward, the threat for hail and gusty winds will shift eastward as well, favoring Mohave county and northeast Clark county. Rainfall rates of up to 1 inch per hour are possible as well, suggesting at least an isolated flash flood threat. By late this evening, the closed low will push east into Arizona and convective activity will wane. A few showers may persist into the late evening across Lincoln and Northern Mohave counties, but should clear by the early morning hours. Drier conditions are expected Tuesday, however a weak cold front sagging south into Lincoln county will be the focus of some additional showers and thunderstorms during the afternoon and evening hours. && .LONG TERM...Wednesday through Monday. Dry weather is expected Wednesday through late this week as mean layer troughing over the western U.S. weakens Wednesday into Thursday leaving nearly zonal flow over the region. By Friday, a weak ridge will build over the Desert Southwest ahead of the next approaching low pressure system making its way onshore of the central Cali coast over the weekend. Breezy, northerly winds will linger into Wednesday behind an exiting shortwave trough but lessen over most areas through the end of the work week. Ahead of the approaching Pacific trough, widespread southwest winds will become gusty for the weekend with gusts of 20-30 mph. Precip chances will begin over the higher elevations of Inyo and Esmeralda counties on Saturday before isolated showers spread eastward across the southern Great Basin on Sunday. Isolated chances for storms look to be possible, especially over the higher terrain in the aforementioned areas, both afternoons. Confidence in specifics for Sunday onward is still on the low-end as models begin to diverge in the handling of this system once it moves onshore. Temps will warm well above normal by Friday/Saturday before trough ushers in a downward trend early next week. & .AVIATION...For McCarran...Thunderstorms with erratic and gusty winds will begin to subside by 00Z, with northwest winds favored through the evening. CIGs will likely remain at or above 5 Kft. Sporadic southerly gusts are also possible, before winds subside and favor a lighter west to southwest wind after midnight. Expect turbulence, low level wind shear, and icing hazards with the thunderstorms through the evening hours. Southwest winds will increase for Tuesday with low level wind shear potentially returning after sunset with lighter southwest winds at the surface and stronger northwest winds just above. For the rest of southern Nevada, northwest Arizona and southeast California...Erratic wind gusts, turbulence and icing hazards associated with thunderstorms for much of the area, with much of the thunderstorm activity ending or increasingly confined to southwest Utah by sunset. Some flavor of west to southwest winds expected to takeover tonight, with gusty southwest winds expected to takeover once again Tuesday. && .SPOTTER INFORMATION STATEMENT...Reports of hail...high winds...or flooding are encouraged through this evening with numerous thunderstorms expected in the region. && Short Term...Outler Long Term...Guillet Aviation...Steele For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Apr 29, 5:01 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
501 PM PDT MON APR 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM TSTM WND DMG 1 WSW MESQUITE 36.80N 114.09W
04/29/2019 CLARK NV PUBLIC
LARGE TREE DOWNED BY THUNDERSTORM WINDS IN
MESQUITE.
&&
JAThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 2:58 AM PDT | Wind Advisory | VEF | San Bernardino | 21 hr |
Nearby
Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.